Texas, 2011

Hail in Texas, April 19, 2011

April 19, 2011 · NWS SHV · 5 events in 2 counties and zones

A very unstable airmass developed across the Middle Red River Valley of Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana during the afternoon and evening hours of April 19th. A weak upper level disturbance moved across the Central and Southern Plains, providing enough lift for supercell thunderstorms to develop across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the Middle Red River Valley of Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana during the afternoon and evening hours of April 19th. A weak upper level disturbance moved across the Central and Southern Plains, providing enough lift for supercell thunderstorms to develop across the region. These storms produced mainly very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 19, 9:18 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 19, 9:18 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 PM CDT TUE APR 19 2011

.DISCUSSION...
TSTRMS CONTINUE TO REDEVELOP ALONG THE COLD FRONT LOCATED JUST
SOUTH OF THE RED RIVER IN N TX. FRONT CONTINUES TO MAKE SLOW
PROGRESS SOUTHWARD. MOIST AND UNSTABLE AIRMASS JUST AHEAD OF THE
FRONT CONTINUES TO PROMOTE A THREAT FOR LARGE HAIL.
THEREFORE...TORNADO WATCH WAS EXTENDED UNTIL MIDNIGHT. OVERALL
COVERAGE OF STORMS SHOULD DECREASE DURING THE OVERNIGHT HOURS SO
SOME SLIGHT CHANGES WERE MADE TO POP/QPF/WX GRIDS...BUT OVERALL
FORECAST LOOKS TO BE ON TRACK.  /09/

&&

.AVIATION...
MOISTURE CONTINUES TO POOL ACROSS THE AREA AHEAD OF A COLD FRONT
LOCATED GENERALLY ALONG THE RED RIVER BETWEEN TX AND OK. MVFR CIGS
EXPECTED TO DEVELOP DURING THE 05-16Z TIME FRAME. FRONT EXPECTED
TO SLOWLY MOVE SOUTH AND EAST BEFORE BECOMING STATIONARY ACROSS
THE AREA TOMORROW. MORE CONVECTION IS EXPECTED TO DEVELOP ALONG
THE FRONT WEDNESDAY...WITH KTXK BEING THE MOST LIKELY TAF SITE TO
BE AFFECTED.  /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  83  65  83  67 /  30  30  30  20   0
MLU  68  84  63  83  65 /  20  40  30  20   0
DEQ  61  73  55  75  60 /  60  30  40  30  20
TXK  64  76  58  78  62 /  50  30  40  30  20
ELD  66  78  60  78  64 /  40  40  40  20   0
TYR  69  81  65  83  68 /  30  40  30  20  20
GGG  69  82  64  83  67 /  30  30  30  20   0
LFK  71  88  69  86  69 /  20  40  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Apr 19, 10:43 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1143 AM CDT TUE APR 19 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-201645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
1143 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL BE DEVELOPING LATE TODAY JUST AHEAD OF AN
APPROACHING COLD FRONT. A VERY UNSTABLE ATMOSPHERE IS FORECAST TO
BE IN PLACE ACROSS THE REGION SO STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...ISOLATED TORNADOES MAY BE POSSIBLE DURING THE EVENING
HOURS ESPECIALLY IN THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT IS FORECAST TO STALL ACROSS THE REGION DURING THE DAY
WEDNESDAY PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS FOR MUCH
OF THE REST OF THE WEEK...INTO THE WEEKEND. HOWEVER...WIND SHEAR
WILL BE SOMEWHAT LIMITED...KEEPING RISK OF SEVERE WEATHER MORE
ISOLATED IN COVERAGE. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH
ANY STORMS WHICH CAN REACH SEVERE LIMITS. WEDNESDAY APPEARS TO
HAVE THE HIGHEST RISK FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON...THROUGH
MUCH OF THE OVERNIGHT HOURS.

LAZ013-014-017>022-TXZ165>167-201645-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-ANGELINA-SAN AUGUSTINE-SABINE TX-
1143 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND DEEP EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY
THIS EVENING...AS A COLD FRONT MOVES TOWARDS THE REGION. MOST
STORMS WILL REMAIN BELOW SEVERE LIMITS...HOWEVER...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT IS FORECAST TO STALL ACROSS THE REGION DURING THE DAY
WEDNESDAY PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS FOR MUCH
OF THE REST OF THE WEEK...INTO THE WEEKEND. HOWEVER...WIND SHEAR
WILL BE SOMEWHAT LIMITED...KEEPING RISK OF SEVERE WEATHER MORE
ISOLATED IN COVERAGE. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY
STORMS WHICH CAN REACH SEVERE LIMITS. WEDNESDAY APPEARS TO HAVE
THE HIGHEST RISK FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING AND
OVERNIGHT...AT THIS TIME..BUT MAY BE NEEDED DURING THE DAY WEDNESDAY.

04

In the hours before

Local storm report, Apr 19, 9:10 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             2 N DIERKS              34.15N 94.02W
04/19/2011  E1.75 INCH       HOWARD             AR   EMERGENCY MNGR

&&

20
Local storm report, Apr 19, 9:16 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1016 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             LOCKESBURG              33.97N 94.17W
04/19/2011  E1.75 INCH       SEVIER             AR   LAW ENFORCEMENT

1015 PM     HAIL             LOCKESBURG              33.97N 94.17W
04/19/2011  E1.25 INCH       SEVIER             AR   AMATEUR RADIO

&&

20
Local storm report, Apr 19, 9:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ASHDOWN                 33.67N 94.13W
04/19/2011  M2.00 INCH       LITTLE RIVER       AR   PUBLIC

&&

20
Local storm report, Apr 19, 9:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             5 E LOCKESBURG          33.97N 94.09W
04/19/2011  M1.00 INCH       SEVIER             AR   STORM CHASER

&&

20
Local storm report, Apr 19, 9:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             HORATIO                 33.94N 94.36W
04/19/2011  E1.75 INCH       SEVIER             AR   PUBLIC

&&

20
Local storm report, Apr 19, 9:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             TOM                     33.73N 94.57W
04/19/2011  E0.50 INCH       MCCURTAIN          OK   AMATEUR RADIO

&&

20

The radar

The Shreveport radar (KSHV), 172 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Red River

When
April 19, 9:55 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.610, -95.060

Half dollar sized hail fell at the courthouse.

Hail, Red River

When
April 19, 9:55 PM CST
Where
Red River County, Clarksville
Measured
2.5 in hail
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.620, -95.050

Golfball to tennis ball sized hail fell in Clarksville, Texas breaking windows and damaging numerous automobiles.

Hail, Bowie

When
April 19, 10:35 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.510, -94.620

Hail, Bowie

When
April 19, 10:50 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.460, -94.420

Hail, Bowie

When
April 19, 11:10 PM CST
Where
Bowie County, 2.31 mi W of Hooks
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.470, -94.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285952, 291060, 285954, 285956, 285957.